Hail, Wells
- When
- June 24, 1:54 PM CST to 1:56 PM CST
- Where
- Wells County, 6.37 mi NNE of Bremen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.840, -99.340
Thunderstorms formed along and near a warm front draped through central North Dakota during the afternoon and early evening hours, with many becoming severe. Early in the event, a tornado formed over south central Wells County, north of Chaseley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms formed along and near a warm front draped through central North Dakota during the afternoon and early evening hours, with many becoming severe. Early in the event, a tornado formed over south central Wells County, north of Chaseley. The tornado impacted no structures and so there was no damage to evaluate, so was rated EF Unknown by NWS policy. Heavy rains over northeast Wells County led to flash flooding, with water flowing over County Highway 5. Elsewhere, large hail was the primary threat, though there were also some occurrences of severe wind gusts. The largest hail reported was the size of a golf ball, which occurred in Stutsman County. The highest wind gust was measured at 70 mph in Kidder County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 1:30 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 230 PM CDT Fri Jun 24 2022 .SHORT TERM...(This evening through Saturday) Issued at 230 PM CDT Fri Jun 24 2022 Severe weather expected through the evening, with cool and breezy conditions expected for Saturday. A boundary with strong instability and increasing shear has set up across central and eastern portions of the CWA. This will be the focus for severe weather through much of the evening. SPC has issued a Severe Thunderstorm Watch until 9 PM CDT to account for this potential. CAPE values are still high and shear is increasing as the front gets closer. Cap should also continue to erode with and advancing cold front. Hodographs are still pretty straight favoring large hail as the main threat. Strong winds are also possible with any storm as DCAPE is over 1000. The tornado threat is still there given all the remnant boundaries. Hodographs are little more favorable in the southeast, and will have to be monitored. Meanwhile areas behind the front, mainly the west and north central are likely out of the severe weather threat for today, but may still see a few showers and isolated thunderstorms. Lastly, training storms and overall slow movement of storms will bring a flash flooding threat through tonight. Severe weather threat should diminish later this evening. Tonight sees scattered showers, cooling temperatures into the 40s for some western areas, and switch to breezy northwest flow. Saturday is then your typical post front day. Breezy to windy northwest winds will be found for most areas. There is some low to medium confidence in advisory level winds across much of the area. With ongoing severe weather and only up to medium confidence, will hold off on any wind highlight for now. Otherwise perhaps a few post frontal showers are possible in the north and east on Saturday. Cool temperatures in the 60s and low 70s can also be expected. .LONG TERM...(Saturday night through Friday) Issued at 230 PM CDT Fri Jun 24 2022 After another cool and breezy day on Sunday, the upcoming week looks to see warm temperatures and a few chances for precipitation. Broad upper level trough will exit the area through the day Sunday. This will bring one more day of cooler than normal temperatures generally in the 70s, and breezy sub advisory level winds mainly in the central and east. A broad area of high pressure at the surface then looks to bring warming temperatures to the area Monday. Look for temperatures in the 80s as a result. There is a back door front that tries to push through the area Monday into Monday night that may bring a few scattered showers and thunderstorms across the north and east. Another surface high moves through the area on Tuesday, maintaining warm temperatures and generally dry conditions. Tuesday night through Wednesday, we switch to southwest flow aloft ahead of the next cold front. This will bring an increase in showers and thunderstorms, with more warm temperatures. Perhaps an isolated severe storm is possible during this mid week time period, although the CSU Machine Learning is only showing low probabilities at this time. Another cool and breezy post frontal pattern could then set up to end next week. This looks to be a mainly dry pattern, with temperatures cooling back into the 70s to lower 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 107 PM CDT Fri Jun 24 2022 Showers and thunderstorms will bring VFR to MVFR conditions through this evening, with some MVFR conditions lingering into Saturday. Showers and thunderstorms will be continue to develop across the area this afternoon, and continue through the evening. A few storms may be strong to severe with strong winds and large hail, mainly from KMOT to KBIS and eastward. Have placed a TEMPO group in the impacted TAFs to account for this potential. Thunderstorms diminish later this evening, although showers and MVFR ceilings may linger through night in Saturday morning. A breezy northwest wind may also develop by the end of Saturday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Anglin LONG TERM...Anglin AVIATION...Anglin
Hazardous Weather Outlook National Weather Service Bismarck ND 208 PM CDT Fri Jun 24 2022 NDZ001-002-009-010-017-031-032-251915- Divide-Burke-Williams-Mountrail-McKenzie-Golden Valley-Billings- 208 PM CDT Fri Jun 24 2022 /108 PM MDT Fri Jun 24 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible today with gusty winds, brief heavy rain, small hail, and lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ005-012-013-019>023-025-034>037-042-045>048-050-051-251915- Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 208 PM CDT Fri Jun 24 2022 /108 PM MDT Fri Jun 24 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is now in effect until 9 PM CDT this evening across central and eastern North Dakota. Main threats will be large hail up to three inches in diameter, wind gusts up to 75 mph, and a tornado or two. See more details at www.weather.gov/bis. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any sized hail and damaging wind gusts to the National Weather Service at 1-800-247-0212. NDZ003-004-011-018-033-040-041-043-044-251915- Renville-Bottineau-Ward-Dunn-Stark-Slope-Hettinger-Bowman-Adams- 208 PM CDT Fri Jun 24 2022 /108 PM MDT Fri Jun 24 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and evening. Some storms may be severe with quarter size hail and winds gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any sized hail and damaging wind gusts to the National Weather Service at 1-800-247-0212.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 AM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 5 ENE HIRSCHVILLE 47.10N 102.46W
06/20/2022 E1.00 INCH DUNN ND PUBLIC
DELAYED REPORT. HAIL ESTIMATED TO BE ONE
INCH IN DIAMETER. HAIL CHIPPED PAINT OFF A
WINDOWSILL AND TORE LEAVES OFF TREES. TIME
ESTIMATED BY RADAR.
&&
BGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1236 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND GST 6 N ZAP 47.38N 101.93W
06/20/2022 E60 MPH MERCER ND PUBLIC
DELAYED REPORT. WINDS ESTIMATED TO BE 50 TO
60 MPH ALONG WITH A LOT OF PEA SIZED HAIL
RESULTED IN THE LEVELING OF A CORN FIELD.
&&
BGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 WSW MARSHALL 47.12N 102.43W
06/22/2022 E0.70 INCH DUNN ND PUBLIC
&&
JJAThe Minot AFB radar (KMBX), 129 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
16 hail, 2 thunderstorm wind, 1 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
The tornado touched down in an open field north of Chaseley and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF Unknown.
Heavy rain fell in the Hamberg area, with reports of around five inches. Water went over County Road 5, which is a primary paved road in Wells County. The edges of the road were washed out.
A large portion of a tree blew over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2022Every state in 2022This day in weather historyThe tornado archive for North Dakota, 2022Warnings in North Dakota, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039895, 1039897, 1039917, 1039899, 1039900, 1039901, 1039902, 1039919, 1039903, 1039904, 1039905, 1039906, 1039908, 1039909, 1039910, 1039911, 1039912, 1039913, 1039914, 1039915, 1039916.